I'm new to the board and have recently been diagnosed by two doctors as hyperthyroid. They both want me to see an endocrinologist and the first available appointment I could get (after MUCH kicking and screaming) is in 3 weeks.
My question is this. One of the two doctors (my first opinion) prescribed tapazole and a beta blocker and would like me to take both while waiting for the endocrinologist. The other said I shouldn't take tapazole as it will interfere with the two tests he'd like me to get- a thyroid sonogram and a iodine uptake. What should I do? Would taking the meds really interfere?
Three weeks seems like an incredibly long time to wait with no medication. I'm having issues sleeping and am losing my hair (and eyelashes). I'm tempted to travel to an old endocrinologist in NY where I used to live, but this probably isn't the best idea.
Sorry you are going through all of this. I am also Hyperthyroid and for me it's Graves. For the thyroid sonogram I don't think the tapazole interferes as with the sonogram/ ultrasound it basically shows the structure as isn size and shape and it can also show the types of tissue if it is all the same or different--it gets very technical and I don't full understand it myself. The iodine uptake test is also know as the nuclear scan (using iodine) and with this one the tapazole will interfere with because how the nuclear iodine test works is you are given one or two pills of radioactive iodine and you swallow them one day and the next day (or 2 days you return for the test) you will be scanned. For this test to be accurate your thyroid should not be suppressed ad the tapazole will suppress the thyroid. With this test they want to see how much of the iodine your thyroid takes in to the thyroid and to see if one spots take in more or not--once again very technical. What my doctor did was the ultrasound first and then the nuclear iodine scan. After it was confirmed by labwork that I had hyperthyroidism I was started on the beta blocker--this did not interfere with the sonogram or the iodine uptake. The beta blocker made my symptoms tolerable. As much as I hated to take a pill I hated even more to deal with the racing heart, the shakes, and the awful anxiety/panic attacks (something I had never experienced till this thyroid mess). You should talk with your md about the possibility of the tapazole interfering with the iodine uptake scan.
When I first went to my endocrinologist it took me 4 weeks to get in and I was desperate and called the office to beg for an earlier appointment--they put me on a list to call me if there was a cancellation--I never got the call. You will find that the beta blocker does help some. Which one do they have you on?
Not being able to sleep well stinks--because all can seem much worse as when sleeping you can escape from the symptoms. I was fortunate when I was first diagnosed I slept like the rock since I was so exhausted from being so hyperbusy all day--it is unusual for a hyperthyroid patient to sleep well when they in an acute phase (that's what I call it). it has been a year since my diagnosis and all had been going well and I was being weaned off my antithyroid med when bam a few months ago I started to feel it coming on again--sure enough I had my md order labs and things were creeping up. This time around I am to bed at 10pm and up at 4 or 5 in the am---I have never been an am person so I knew something was not right. One day when I was up at 4 am, I had done 3 loads of laundry, started the dish washer, and cleaned the house--makes a person very productive but I would much rather get my rest.
I also was losing hair --lucky for me I have always had thick hair and before all this I use to get it thinned.
There are some people on this site who are very knowledgeable and they helped me lots. Best wishes for relief of your symptoms.
I was not medicated when first diagnosed with graves/hyper & I think I had to wait about 2 weeks & was not put on any medication prior to the diagnostic tests, but I do remember when I went for uptake I was admitted immediately, but by then I was already in a full blown thyroid storm.
This however was almost 19yrs ago. My heart rate was 140 when admitted.
My diagnosis of hyperthyroidism came the day I ended up in the ER with a heart rate of 170 and bp of 180/97--labs, Ekg, chest xray and hydration done. All settled down with the heart rate and bp in the ER and they sent me home--they wanted me to start on a beta blocker that day but since my heart rate was down to 90's and my bp was back to normal I, I told the ER MD that I would rather not take the beta blocker---BIG MISTAKE--I should at least have taken the prescription because the next two days were Saturday and Sunday and I could do nothing without my heart rate zooming--I should have returned to the ER but instead I waited it out at home till I could talk with my family MD. On Monday that morning I called the office at the minute they were open and begged for an appointment. They got me in and I got the beta blocker. I could not have survived without it--I had the shakes so bad all over--as bad as shakes with the chills from a fever. I also could not have completed the nuclear iodine uptake scan without the beta blocker because of the shakes and anxiety. With the scan I still felt claustrophobic with that big machine maybe an inch or 2 from my face--I had to be blind folded and needed a fan on and music for diversion to keep my mind off what they were doing--10 minutes on the front was the worse and 10 mins on each side was much easier. I could not have completed the test without the beta blocker and after that test I had to get my doctor increase my beta blocker because the anxiety was unbareable. Once the scan was read then I started on the antithyroid med and then they gradually decreased my beta blocker and I am totally off the beta blocker.
Before I had started on the antithyroid med, I had had several instances where my heart rate would zoom to 140 and occasionally 170--I made a few trips to the ER abd probably should have made a few more but I tried to wait out the rapid rate--not very smart I'd admit and when I told the ER MD that I had had a few other episodes he gave me hell and said I needed to make sure that I came to the ER immediately if my rate soured. Every time I did go to the ER they did a chest xray--they said it was part of their protocol--I told the MD that I didn't want to glow in the dark with all that radiation--very frustrating.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.